Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online
Ask a Urologist   »  

Having mild lower abdominal pain and specks in urine. Could enlarged prostate be the cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8412 Questions
I am 37 male....Every three or four months I have mild lower abdominal pain and during which point I will notice small black specks in my urine...however it doesnt hurt to pass. I have seen a urologist and have had a ct scan and cystoscopy about a year ago..both came back fine.

During the exam he said my prostate was enlarged....could these symptoms be from that?
Posted Wed, 10 Oct 2012 in Urinary and Bladder Problems
Answered by Dr. Michelle Gibson James 5 hours later
Hi, welcome to healthcare magic

Black specks in the urine is usually either blood or stones passing.
Most stones are brown or yellow, however they can sometimes be XXXXXXX gold or black. The size also varies from large stones (the size of golf balls ) to the size of specks of sand, which may be what you are seeing.
If stones are small they do not cause any enlargement of the renal tract that may be visible on investigation.
Small stones tend to pass on their own (and therefore may not have been present when your investigations were done) , the passage of the stone is usually associated with pain. It is important to determine the consistency of the stones because then dietary changes can be put in place to prevent/reduce future stone formation.
You can use a strainer when you urinate, this would allow you to capture the stones so that you can take them to your doctor and their consistancy could be determined.You can be given dietary instructions specific to that particular type of stone.
General instructions would be to consume alot of water to encourage urination and dilute the chemicals in the urine that may be promoting stone formation (at least 12 cups a day)
Depending on the type of stone present, medication can be given to help them dissolve.

In terms of blood- this can result from urinary tract stones, trauma, infection , cancer( which would have been seen when you had your CT), bleeding disorder.
Investigations would involve lab analysis of the urine with the specks which again would involve collection when the specks are seen.

i hope this helps, feel free to ask any questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor